Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A Brouwer translation theorem for free homeomorphisms


Author: Edward E. Slaminka
Journal: Trans. Amer. Math. Soc. 306 (1988), 277-291
MSC: Primary 54H20
DOI: https://doi.org/10.1090/S0002-9947-1988-0927691-X
MathSciNet review: 927691
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a generalization of the Brouwer Translation Theorem which applies to a class of homeomorphisms (free homeomorphisms) which admit fixed points, but retain a dynamical property of fixed point free orientation preserving homeomorphsims. That is, if $h:{M^2} \to {M^2}$ is a free homeomorphism where ${M^2}$ is a surface, then whenever $D$ is a disc and $h(D) \cap D = \emptyset$, we have that ${h^n}(D) \cap D = \emptyset$ for all $n \ne 0$. Theorem. Let $h$ be a free homeomorphism of ${S^2}$, the two-sphere, with finite fixed point set $F$. Then each $p \in {S^2} - F$ lies in the image of an embedding ${\phi _p}:({R^2}, 0) \to ({S^2} - F, p)$ such that: (i) $h{\phi _p} = {\phi _p}\tau$, where $\tau (z) = z + 1$ is the canonical translation of the plane, and (ii) the image of each vertical line under ${\phi _p}$ is closed in ${S^2} - F$.


References [Enhancements On Off] (What's this?)

  • Richard B. Barrar, Proof of the fixed point theorems of Poincaré and Birkhoff, Canadian J. Math. 19 (1967), 333–343. MR 210106, DOI https://doi.org/10.4153/CJM-1967-024-5
  • L. E. J. Brouwer, Continuous one-one transformations of surfaces in themselves, Nederl. Akad. Wetensch. Proc. 11 (1909), 788-798. ---, Continuous one-one transformations of surfaces in themselves. II, Nederl. Akad. Wetensch. Proc. 12 (1909), 286-297. ---, Continuous one-one transformations of surfaces in themselves. III, Nederl. Akad. Wetensch. Proc. 13 (1911), 300-310. ---, Continuous one-one transformations of surfaces in themselves. IV, Nederl. Akad. Wetensch. Proc. 13 (1911), 200-310.
  • L. E. J. Brouwer, Über eineindeutige, stetige Transformationen von Flächen in sich, Math. Ann. 69 (1910), no. 2, 176–180 (German). MR 1511582, DOI https://doi.org/10.1007/BF01456868
  • L. E. J. Brouwer, Zur Analysis Situs, Math. Ann. 68 (1910), no. 3, 422–434 (German). MR 1511570, DOI https://doi.org/10.1007/BF01475781
  • ---, Über Abbildungen von Manningfaltigkeiten, Math. Ann. 71 (1911), 97-115.
  • L. E. J. Brouwer, Beweis des ebenen Translationssatzes, Math. Ann. 72 (1912), no. 1, 37–54 (German). MR 1511684, DOI https://doi.org/10.1007/BF01456888
  • ---, Remark on the plane translation theorem, Nederl. Akad. Wetensch. Proc. 21 (1919), 935-936. ---, Collected works. 2 (H. Freudenthal, ed.), North-Holland, 1976.
  • M. Brown, Homeomorphisms of two-dimensional manifolds, Houston J. Math. 11 (1985), no. 4, 455–469. MR 837985
  • B. de Kerekjarto, The plane translation theorem of Brouwer and the last geometric theorem of Poincaré, Acta Sci. Math. Szeged 4 (1928/1929), 86-102. ---, Über die fixpunktfreinen Abbildungen der Eben, Acta Litt. ac Sci. 6 (1934), 226-234. W. Scherrer, Translationen über einfach zusammenhängende Gebeite, Viertelkschr. Naturf. Ges. Zurich 70 (1925), 77-84. E. E. Slaminka, A Brouwer translation theorem for free homeomorphisms (Ph.D. Dissertation), University Microfilms, Ann Arbor, Mich., 1984. E. Sperner, Über die fixpunktfreien Abbildungen der Ebene, Hamburger Math. Eizelschr. 14 (1933), 1-47. H. Terasaka, Ein Beweis des Brouwerschen ebenen Translationssatzes, Japan. J. Math. 7 (1930), 61-69.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54H20

Retrieve articles in all journals with MSC: 54H20


Additional Information

Keywords: Brouwer Translation Theorem, free homeomorphism, fixed point
Article copyright: © Copyright 1988 American Mathematical Society